Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

February 11, 2021Zavala County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Feb 11, 2021, 5:22 AM CST for Zavala County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2021, 5:22 AM CST (11:22 UTC)
Expired
Feb 11, 2021, 6:15 AM CST
In force
53 min
Issued by
NWS Austin/San Antonio, TX

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 80 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS84 KEWX 111122
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
522 AM CST Thu Feb 11 2021
 
TXZ218-228-111215-
Dimmit TX-Zavala TX-
522 AM CST Thu Feb 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DIMMIT AND CENTRAL
ZAVALA COUNTIES UNTIL 615 AM CST...

At 521 AM CST, Doppler radar was tracking a strong thunderstorm over
Winter Haven, or near Carrizo Springs, moving north at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Crystal City, Carrizo Springs, La Pryor, Batesville, Las Colonias,
Winter Haven, Chula Vista-River Spur, Carrizo Hill, Loma Vista and
Brundage.

LAT...LON 2848 9979 2857 9997 2903 9988 2892 9947
TIME...MOT...LOC 1121Z 198DEG 23KT 2860 9985 

$$

MO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Feb 11, 4:47 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 11, 4:47 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
447 AM CST Thu Feb 11 2021

.SHORT TERM (Today through Friday)...
The freezing line was slowly advancing southward early this morning
with the 3 am reports suggesting the possibility of freezing drizzle
and light freezing rain to be north of a line from Rocksprings to
Fredericksburg to Georgetown. With predawn cells picking up to
produce a pocket of two of thunder, we could be some brief sleet
showers in the mid morning hours, but with such a prominent warm nose
noted on area forecast soundings, it was decided not to focus on
what should be an isolated and hopefully a more brief phenomena.

Light accumulations of mainly ZR should be mainly on exposed
surfaces as warm ground temperatures will provide some initial
resistance to the freeze through around daybreak. However the
increasing precip rates and a few pockets of brief sleet could push
the accumulation potential up through 21Z as the freezing line
continues to advance south through the late morning. By around noon,
precipitation rates should be persistent enough over the I-35
corridor to modify this shallow cold air layer, so are expected to
see midday retreat of the freezing line back to the counties over the
northern border of our County Warning Area. The oncoming day shift
will need to update this advisory by midday to assess the increased
rainfall pockets and whether it was actually able to reverse the
course of freezing temperatures.

For now, it appears unlikely additional hazards will be needed for
late tonight. While there is a solid consensus of models to indicate
little or no precipitation over the area by 06Z Friday, some patchy
drizzle in above freezing temperatures could remain possible over the
Coastal Prairies in the late night hours.

Daytime Friday should again be mostly dry at low levels, but a low
cloud canopy continues cold air advection and keeping most of our
counties in a narrow diurnal temperature window with only a 3 to 5
degree fluctuation through the short term period over the northern
Hill Country.

&&

.LONG TERM (Friday Night through Wednesday)...
The active winter pattern unlike the prior ones this La Nina winter
will not go away quietly, and the extended forecast is just as
complicated. Cold air advection under a solid low cloud canopy leaves
the weekend with a shallow and dense cold air mass and temperatures
trending cooler. A weakening short wave trough will bring a brief
and light wintry mix over mainly the same counties included in the
part of the advisory that expires at 06Z but also might focus moreso
over Val Verde county. No significant icing is expected as PoPs are
mainly 20 to 30 percent from this weakening system, and many model
solutions do not generate QPF values over the subfreezing areas
Saturday morning.

By Saturday night, nearly all areas have cooled to close to
freezing, and there should be another short relatively dry period as
skies remain cloudy and CAA continues Sunday. Late in the day Sunday
a larger upper shortwave also shows a weakening trend as it rotates
around the base of the broader Central U.S. trough. This system by
all of the 00Z deterministic model accounts will contain another
widespread precip event and also after further cooling has taken
place. Thus there could be broader areas affected by this event with
the wintry mix, and possibly higher accumulation potential. There
remains some run-to-run consistency issues in this fast-evolving
pattern, so will defer to later shifts to make possible ice
accumulation and precipitation type assessments as the onset of
potentially heavier precip is still a good 96 hours out.

In the wake of this system, models have been trending colder and
colder and this could be under an assumption of an icy ground. Thus
Sunday night through Tuesday should easily be the coldest air
experienced in a few years. There is another potential precipitation
producing disturbance and another winter mix potential for Wednesday,
but there should be a warming trend to limit the impact potential of
any additional icing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              36  33  38  32  40 /  80  50  10  10  20
Austin Bergstrom Intl Airport  37  33  39  32  42 /  90  50  10  10  20
New Braunfels Muni Airport     38  35  41  35  45 /  90  60  10  10  20
Burnet Muni Airport            35  30  33  29  37 /  70  30  10  10  20
Del Rio Intl Airport           44  40  47  38  47 /  80  30  -   20  30
Georgetown Muni Airport        35  31  35  30  39 /  70  40  10  -   20
Hondo Muni Airport             44  35  45  33  45 /  90  50  10  10  30
San Marcos Muni Airport        37  32  39  32  42 /  90  60  10  10  20
La Grange - Fayette Regional   39  36  43  36  44 /  80  70  10  10  20
San Antonio Intl Airport       42  35  43  35  42 /  90  50  10  10  30
Stinson Muni Airport           42  36  44  35  43 /  90  60  10  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for Burnet-
Edwards-Gillespie-Kerr-Llano-Williamson.

Winter Weather Advisory until 3 PM CST this afternoon for Blanco-
Hays-Kendall-Travis.

&&

Short-Term/Aviation...Oaks
Long-Term...Oaks
Decision Support...Zeitler
Hazardous weather outlook, Feb 10, 9:05 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
905 PM CST Wed Feb 10 2021

TXZ171>173-183>194-202>209-217>225-228-120315-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
905 PM CST Wed Feb 10 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Freezing rain is possible across portions of the Hill Country and
along the I-35 corridor late tonight. A Winter Weather Advisory
is in effect for Kerr, Gillespie, Llano, Burnet, and Williamson,
Blanco, Travis, Hays, Kendall and Edwards Counties until noon on
Thursday. Total ice accumulations ranging from a light glaze up
to a tenth or two of an inch are possible, especially on exposed
and elevated surfaces. Some travel impacts could be possible,
including during the morning commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Freezing rain is possible across portions of the Hill Country and
along the I-35 corridor late tonight. A Winter Weather Advisory
is in effect for Kerr, Gillespie, Llano, Burnet, and Williamson,
Blanco, Travis, Hays, Kendall and Edwards Counties until noon on
Thursday. Total ice accumulations ranging from a light glaze up
to a tenth or two of an inch are possible, especially on exposed
and elevated surfaces. Some travel impacts could be possible,
including during the morning commute.

A hard freeze is possible Saturday morning across the Hill
Country and will become increasingly likely across all of South
Central Texas Sunday but especially Monday and Tuesday mornings.
Slight chance for additional sleet or freezing rain will be
possible on Saturday. Additionally, there is also a chance for
snow and freezing rain Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation is not anticipated.

Brady

In the hours before

Special weather statement, Feb 11, 3:54 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
354 AM CST Thu Feb 11 2021

TXZ185-187-206-112100-
Real-Bandera-Comal-
Including the cities of Leakey, Bandera, and New Braunfels
354 AM CST Thu Feb 11 2021

...PATCHY FREEZING RAIN WILL MIX WITH RAIN TODAY THROUGH 3 PM CST...

Areas of showers and possibly an isolated thunderstorm or two will
move across the area today. While temperatures should remain near
or above freezing, there could be some time below freezing later
this morning through mid-afternoon. In addition, heavier showers
or thunderstorms could temporarily cool conditions below freezing
near the ground. Some of the rain could freeze on impact,
especially on elevated surfaces such as bridges, overpasses, lawn
furniture, and vehicles.

While the freezing rain should not be a direct threat to life or
property, take care when walking outside or driving, and be alert
for slippery spots or rapidly changing conditions.
Special weather statement, Feb 11, 4:51 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
451 AM CST Thu Feb 11 2021

TXZ228-111130-
Dimmit TX-
451 AM CST Thu Feb 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR DIMMIT COUNTY UNTIL 530 AM CST...

At 450 AM CST, Doppler radar was tracking a strong thunderstorm near
Gilson Groves, or 14 miles south of Carrizo Springs, moving northeast
at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Carrizo Springs, Big Wells, Asherton, Winter Haven, Brundage,
Chaparral Wildlife Management Area, Light, Carrizo Hill, Gilson
Groves, Catarina and Las Vegas.

LAT...LON 2829 10008 2864 9985 2864 9965 2856 9940
      2821 9940 2820 9983
TIME...MOT...LOC 1050Z 207DEG 24KT 2832 9983

MO
Special weather statement, Feb 11, 5:22 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
522 AM CST Thu Feb 11 2021

TXZ218-228-111215-
Dimmit TX-Zavala TX-
522 AM CST Thu Feb 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DIMMIT AND CENTRAL
ZAVALA COUNTIES UNTIL 615 AM CST...

At 521 AM CST, Doppler radar was tracking a strong thunderstorm over
Winter Haven, or near Carrizo Springs, moving north at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Crystal City, Carrizo Springs, La Pryor, Batesville, Las Colonias,
Winter Haven, Chula Vista-River Spur, Carrizo Hill, Loma Vista and
Brundage.

LAT...LON 2848 9979 2857 9997 2903 9988 2892 9947
TIME...MOT...LOC 1121Z 198DEG 23KT 2860 9985

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 4:51 AM CSTSpecial Weather StatementEWXDimmit39 min
Feb 11, 6:39 AM CSTSpecial Weather StatementEWXUvalde51 min
Feb 11, 6:55 AM CSTSevere Thunderstorm WarningEWXBandera, Real, Uvalde39 min
Feb 11, 7:25 AM CSTSpecial Weather StatementEWXUvalde50 min
Feb 11, 8:45 AM CSTWinter Storm WarningEWXBlanco, Burnet, Edwards, Gillespie, Kendall, Kerr and 3 more15 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.